Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Jackson, MS

May 9, 2002Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2002, 3:18 PM CDT for Yazoo County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2002, 3:18 PM CDT (20:18 UTC)
Expired
May 9, 2002, 4:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Yazoo County, MS

What was reported inside it

TimeReportWhereRemark
May 9, 3:30 PM CDTHail 0.75Yazoo City, MS
May 9, 4:05 PM CDTHail 1Yazoo City, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092018
SVRJAN
MSC163-092100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
318 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 14 MILES WEST OF YAZOO CITY...MOVING EAST AT 
  25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR YAZOO CITY AT 345 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:46 PM CDT, 32 minutes earlier.

Area forecast discussion, May 9, 2:46 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT WED MAY 8 2002

MSAS SURFACE LI HAS A -5 BULLSEYE OVER CENTRAL MS THIS MORNING AND
IT HAS SHIFTED TO NORTHERN LA THIS AFTERNOON AND INCREASED TO -8.
THE AVN SHOWS THE FRONT STALLING ALONG INTERSTATE 20 AND THE META IS
GENERALLY IN  AGREEMENT. ALSO THE ETA HAS LL WINDS UP TO ABOUT 40
OVER THE DELTA AROUND 18Z. WILL CONTINUE MENTION OF SEVERE FOR
NORTHERN GROUP AND ADD TO CENTRAL GROUP. GOOD THUNDERSTORMS ARE
DEVELOPING ALONG THE FRONT THIS AFTERNOON. WILL ONLY MENTION
ISOLATED POPS SOUTH AND LEAVE SEVERE OUT OF EASTERN GROUPS. ALTHOUGH
FRONT WILL EVENTUALLY MOVE INTO THOSE AREAS...ACTIVITY HAS BEEN SLOW
TO DEVELOP AND THE INSTABILITY IS BEST ALONG THE RIVER. WILL ALSO
CONTINUE RAIN FOR THE NORTH AND CENTRAL GROUPS FRIDAY...WITH FRONT
EXPECTED TO MOVE NORTH THROUGH THE DAY. EXPECT THE WEEKEND TO BE
PLEASANT...SOUTHERLY WINDS WILL BRING WARM AIR BACK INTO THE AREA
WITH TEMPS REACHING 90 AGAIN SATURDAY AND SUNDAY.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED...FRONT STILL EXPECTED TO
MOVE IN MONDAY AND CLEAR THE AREA BY TUESDAY. THE EXTENDED AVN SHOWS
THE FRONT MOVING THROUGH THE AREA FAIRLY QUICKLY ON MONDAY AND CLEAR
FOR THE REST OF THE WEEK.

WILL USE A BLEND OF EVERYTHING FOR TEMPS AND WINDS.

PRELIM NUMBERS
JAN 65/83/65/90/66 33000
MEI 63/82/64/90/64 33000

.JAN...
AR...NONE
LA...NONE
MS...NONE

In the hours before

Special weather statement, May 9, 2:55 PM CDT, 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT THU MAY 09 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF A LINE FROM RAYVILLE...LOUISIANA TO
VICKSBURG TO JACKSON...MISSISSIPPI AND WEST OF A KOSCIUSKO TO
CARTHAGE TO JACKSON LINE.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF NORTH AND
CENTRAL MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT. THE STORMS
WILL GENERALLY REMAIN NORTH OF A LINE FROM WINNSBORO LOUISIANA TO
JACKSON TO MERIDIAN...MISSISSIPPI.

A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND
EVENING AND WILL BECOME NEARLY STATIONARY ACROSS CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS...MAINLY ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THE
SEVERE THUNDERSTORM THREAT SHOULD DECREASE AFTER SUNSET TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS IN THE PRIMARY SEVERE WEATHER THREAT AREA SHOULD
MONITOR THE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING
HOURS.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WITH OCCASIONAL PERIODS OF
HEAVY RAIN ARE WILL OCCUR THROUGH AROUND 8 PM TONIGHT...MAINLY IN
THE VICINITY OF A LAKE PROVIDENCE...LOUISIANA TO YAZOO CITY TO
CANTON TO MACON...MISSISSIPPI LINE.

THE THUNDERSTORMS WITH THE HEAVIEST RAINFALL WILL MAINLY BE
FOCUSED ALONG THE FRONTAL BOUNDARY FROM NORTHEAST LOUISIANA
ACROSS CENTRAL MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 9, 3:14 PM CDT, 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU MAY 09 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF A LINE FROM RAYVILLE...LOUISIANA TO
VICKSBURG TO JACKSON...MISSISSIPPI AND WEST OF A KOSCIUSKO TO
CARTHAGE TO JACKSON LINE.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF NORTH AND
CENTRAL MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT. THE STORMS
WILL GENERALLY REMAIN NORTH OF A LINE FROM WINNSBORO LOUISIANA TO
JACKSON TO MERIDIAN...MISSISSIPPI.

A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND
EVENING AND WILL BECOME NEARLY STATIONARY ACROSS CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS...MAINLY ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THE
SEVERE THUNDERSTORM THREAT SHOULD DECREASE AFTER SUNSET TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS IN THE PRIMARY SEVERE WEATHER THREAT AREA SHOULD
MONITOR THE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING
HOURS.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WITH OCCASIONAL PERIODS OF
HEAVY RAIN WILL OCCUR THROUGH AROUND 8 PM TONIGHT...MAINLY IN THE
VICINITY OF A LAKE PROVIDENCE...LOUISIANA TO YAZOO CITY TO CANTON
TO MACON...MISSISSIPPI LINE. WHERE THE HEAVY RAINFALL
OCCURS...SOME PONDING OF WATER MAY OCCUR ON STREETS AND HIGHWAYS.

THE THUNDERSTORMS WITH THE HEAVIEST RAINFALL WILL MAINLY BE
FOCUSED ALONG THE FRONTAL BOUNDARY FROM NORTHEAST LOUISIANA
ACROSS CENTRAL MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:29 PM CDTSevere Thunderstorm WarningJANIssaquena31 min
May 9, 2:39 PM CDTSevere Thunderstorm WarningJANSharkey36 min
May 9, 2:54 PM CDTTornado WarningJANHumphreys, Yazoo21 min
May 9, 3:45 PM CDTSevere Thunderstorm WarningJANHolmes45 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningJANYazoo33 min
May 9, 4:18 PM CDTSevere Thunderstorm WarningJANMadison57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.